How do you feel?

Anyone taking an oral hypoglycemic agent (that is, a pill) or insulin may experience the symptoms of low blood glucose (hypoglycemia). When your blood glucose level is below 3.3mmol/L (60mg/dL) you have clinical hypoglycemia. You should eat immediately whenever your blood glucose levels reaches 4mmol/L (72mg/dL) or less or if you are experiencing signs of low blood glucose and you can't test. A low blood glucose level is typically caused by a late or missed meal, vigorous exercise, too much insulin, or alcohol consumption. Usually, low blood glucose symptoms are mild and easily treated. Ignoring low blood glucose symptoms, however, can lead to severe hypoglycemia, which is life threatening.

Signs of low blood glucose (hypoglycemia)...

  • Hunger
  • Cold sweat, faintness, dizziness, clammy perspiration
  • Heart tremors and palpitations
  • Apprehensive with no obvious reason
  • Pounding heart, trembling, shaky, nervousness
  • Disoriented, confused, inability to concentrate
  • Headache
  • Mood changes, irritability
  • Fatigue and weakness
  • Blurred vision
  • In extreme cases, unconsciousness and convulsions

What to do...

  • Eat or drink 10 to 15 grams of fast-acting suger, such as:
    • 2 or 3 suger packets
    • 1/2 cup (4 oz / 125mL) of fruit juice
    • 1/2 can of non-diet soft drink
    • 2 or 3 glucose tablets
    • 3 teaspoons of suger or honey
    • 3 to 5 hard candies
  • Check your blood glucose again in 15 minutes and eat another 10-15 grams of suger until your level is above 4mmol/L (72mg/dL)
  • To prevent, eat every 4-5 hours and monitor your blood glucose levels regularly
  • Identify reason for low blood glucose level
  • Contact your doctor or healthcare professional for more guidance

Updated: March 12, 2003